Flood, Gallatin
- When
- April 7, 5:45 PM CST to April 25, 1:15 PM CST
- Where
- Gallatin County, Shawneetown to 1.66 mi ESE of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
Well above normal rainfall upstream on the White, Wabash, and Ohio Rivers late March through mid-April led to minor flooding occurring mid-month along the Wabash River and just downstream of the Wabash/Ohio confluence in Southeast Illinois. River crests occurred between the 19th and 21st, with a swift decline in river levels bringing an end of flooding shortly after.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Well above normal rainfall upstream on the White, Wabash, and Ohio Rivers late March through mid-April led to minor flooding occurring mid-month along the Wabash River and just downstream of the Wabash/Ohio confluence in Southeast Illinois. River crests occurred between the 19th and 21st, with a swift decline in river levels bringing an end of flooding shortly after. Flooding of low-lying areas occurred, with limited impacts to rural roads, agriculture, and oil wells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 7, 4:21 PM CST, 1 hour 24 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 521 PM CDT Sun Apr 7 2024 .KEY MESSAGES... - There remains a conditional risk for a few severe storms this afternoon. If supercells are able to develop, all hazards will be possible. - The forecast remains mostly to partly clear for the solar eclipse on Monday. There will likely be some high-level cirrus clouds, but overall good viewing conditions with dry weather is expected. - A prolong period of stormy and wet weather begins Monday night and continues through Wednesday. Heavy rainfall looks to be the main concern with some flash flooding issues possible. && .UPDATE... Issued at 515 PM CDT Sun Apr 7 2024 Updated Aviation discussion for 00Z TAF Issuance. && .DISCUSSION... Issued at 211 PM CDT Sun Apr 7 2024 Forecast remains on a similar line of thought this afternoon. Water vapor shows lightly better than originally modeled diffluence over the quad-state which may be aiding in focusing some of the shower and thunderstorm activity over SEMO/SRN IL. Low level moisture is moving in from the southwest. With a dewpoint 62-63 our surface based convective temperature would be about 73-74 degrees. Cumulus along the dryline that was bubbling a few hours ago has dissipated and southwesterly winds have become more parallel to the dryline, limiting convergence/forcing. There are still areas of focused cu streaks over Carter and Ripley County, MO with 63-66 degree dewpoints moving in ahead of it. 0-1km SRH is about 150, down from earlier as low level winds veer. Deep layer and low layer shear though should still remain strong enough to pose a severe weather threat when and if surface based storms initiate over the next couple of hours. Dry air entrainment will be a mitigating factor but low level moisture in general looks rich enough to have a good chance at sustaining some deep convection this afternoon. Dryline/front washes out over the area overnight with clouds likely starting to drop off. We have a fairly neutral upper level pattern overhead Monday afternoon with southwesterly flow from 90-100 kts. GFS has fairly high RH aloft, but it shows the same thing over southwest TX this afternoon that result in only wispy cirrus clouds. With that we maintainlocalized a favorable cloud forecast for the eclipse tomorrow with temperatures in the mid 70s. Continued some minor hourly T tweaks in totality, but those will be short lived enough to be hard to capture on an hourly resolution. Monday night upper-level flow speeds up as a trough moves off the Rockies. We end up in a right rear exit region of the upper jet by midnight or so. The increased ascent tightens up our low level wind fields, increasing moisture advection, and large scale ascent. We get pretty good coverage of showers and storms through the night. Instability is limited but shear will be strong enough we will at least have to be aware about some severe thunderstorm risk. We stay in vicinity of a front through the day Tuesday and into Wednesday afternoon. By Wednesday afternoon a negative tilt trough moves into the area greatly increasing large scale ascent once again. Rain and thunderstorms appear likely. Instability again looks limited for severe threat, but by this point even with our dry antecedent conditions think its probable we would start to develop flooding issues by this point. Too uncertain/early for a flash flood watch but one may become necessary depending on exactly where and how heavy rain sets up through this event. Current GEFS and ECMWF means have 3-4 inches of rain over our southern counties which has trended up over the last 12-24 hours increasing our concern for a flood threat. This system sweeps a front through that moderates temperatures for the weekend before return flow starts up again ahead of the next trough warming things up and leading to a sharp increase in humidity. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 515 PM CDT Sun Apr 7 2024 Active convection within/around PAH FA will see VCTS with low VFR, potentially MVFR SCT-BKN bases at flight terminals thru early evening...with best chances shifting eastward with time. After loss of diurnal fuel, these chances diminish and lower bases scour out. There is some modeling that hints at near surface moistening, perhaps resulting in IFR bases developing late tonight, mainly east (KEVV-KOWB). As a first step, we'll introduce its mention but refrain from carrying CIGS until next issuance. Either way, it's shallow and burns off quickly tmrw morning, with time/height cross sections showing the only moisture AOA H3. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 215 PM CDT Sun Apr 7 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-081915- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White- Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin- Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster- Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- 215 PM CDT Sun Apr 7 2024 /315 PM EDT Sun Apr 7 2024/ This Hazardous Weather Outlook is for southern Illinois, southwest Indiana, western Kentucky and southeast Missouri. .DAY ONE...This afternoon and tonight. Severe storms may form tonight over southeast Missouri and move east over southern Illinois and western Kentucky. Large hail will be possible with these storms and there is a threat for isolated tornadoes and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Multiple rounds of thunderstorms and heavy rain are possible Monday night through at least Wednesday. Heavy rainfall looks to be the main concern with areas of flash flooding possible. Widespread severe weather does not appear immediately likely. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. JGG
Special Weather Statement National Weather Service PADUCAH KY 1252 PM CDT Sun Apr 7 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-072300- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 1252 PM CDT Sun Apr 7 2024 /152 PM EDT Sun Apr 7 2024/ ...Those outdoors should be alert for thunderstorms this afternoon... Thunderstorms are expected to develop through early afternoon mainly west of the Mississippi River and work eastward through the day. With a large number of visitors in the area for tomorrows eclipse, and many of those camping outdoors, be advised to remain alert for changing weather conditions. A reminder, if you can hear thunder you are close enough to be struck by lightning. Some of these storms may become severe with a risk for large hail, damaging winds, and isolated tornadoes. Monitor for later updates and possible severe weather warnings this afternoon and be prepared to seek shelter if threatening weather approaches. JGG
Special Weather Statement
National Weather Service Paducah KY
600 PM CDT Sun Apr 7 2024
KYZ009-072330-
Calloway KY-
600 PM CDT Sun Apr 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CALLOWAY COUNTY
THROUGH 630 PM CDT...
At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Paris, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hazel, New Concord, and Crossland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3661 8805 3654 8803 3651 8804 3650 8805
3650 8842
TIME...MOT...LOC 2300Z 261DEG 34KT 3643 8830
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SHAWKEYThe national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171412, 1171413, 1171414.